Nebraska, 2015

Hail in Nebraska, September 9, 2015

September 9, 2015 · NWS GLD · 1 event in 1 county or zone

During the mid afternoon a strong storm moved over eastern Red Willow county. The largest hail size reported was nickel near Cambridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the mid afternoon a strong storm moved over eastern Red Willow county. The largest hail size reported was nickel near Cambridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 2:29 PM CST, 56 minutes earlier.

Area forecast discussion, Sep 9, 2:29 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED SEP 9 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1247 PM MDT WED SEP 9 2015

SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW ALOFT AND CONVERGENCE
BOUNDARY AT THE SURFACE WILL RESULT IN WIDELY SCATTERED
THUNDERSTORMS THROUGH THIS EVENING. STORMS WILL MOVE EAST INTO A
FAVORABLE ENVIRONMENT WHERE SHEAR/INSTABILITY SUPPORT POTENTIAL
FOR A SUPERCELL...BUT RATHER WEAK SYNOPTIC SCALE FORCING WILL
LIMIT COVERAGE. STORMS WILL GRADUALLY DIMINISH THROUGH THE EVENING
WITH LOSS OF SURFACE HEATING. A SIMILAR SET UP WILL OCCUR TOMORROW
WITH ANOTHER SHORTWAVE IN THE NORTHWEST FLOW ALOFT...BUT THE
SURFACE BOUNDARY FOR POTENTIAL INITIATION WILL BE FURTHER SOUTH
AND MAY LIE JUST OUTSIDE OF THE FORECAST AREA. SHEAR AND
INSTABILITY PARAMETERS HOWEVER WILL BE QUITE FAVORABLE SHOULD
THINGS DEVELOP A LITTLE FURTHER NORTH. TEMPERATURES WILL CONTINUE
TO BE ABOVE NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 229 PM MDT WED SEP 9 2015

ANOTHER QUICK MOVING SHORTWAVE EMBEDDED WITHIN NORTHWEST FLOW WILL
ROTATE OUT OF THE NORTHERN PLAINS...WITH WEAK FORCING OVERSPREADING
OUR CWA THURSDAY NIGHT AS COLD FRONT DROPS SOUTH ACROSS REGION.
MOISTURE RETURN IS LIMITED AND WITH WEAK LIFT CONFIDENCE IN COVERAGE
IS LOW. STRONGEST PRECIP SIGNAL IS THURSDAY EVENING IN OUR FAR
EAST...AND REALLY OUTSIDE OUR CWA. I KEPT 20-30 POPS IN PLACE AND
SHOWED A SOUTHERLY TRANSITION. SOME GUIDANCE IS SHOWING ADDITIONAL
SHOWER DEVELOPMENT FRIDAY WITH COLD POOL ALOFT AND STEEP LOW LEVEL
LAPSE RATES. LARGE SCALE PATTERN SEEMS TO FAVOR SUBSIDENCE AND
CONFIDENCE WAS TOO LOW TO CARRY SLIGHT CHANCE POPS PAST FRIDAY
MORNING. WILL MONITOR...BUT DOES NOT APPEAR TO BE A SIGNIFICANT
PRECIP EVENT EVEN IF IT DOES OCCUR (SPRINKLES MORE LIKELY BASED ON
MOISTURE PROFILES). BELOW NORMAL TEMPERATURES WILL ARRIVE BEHIND
THIS FRONT FRIDAY WITH HIGHS IN THE 70S.

SATURDAY-MONDAY...WARM AND DRY PATTERN RETURNS WITH H5 RIDGE AXIS
TRANSITIONING OVER THE CENTRAL ROCKIES/NORTHERN PLAINS. EXPECT A
RETURN TO SEASONAL HIGHS IN THE MID 80S BY SUNDAY. GUIDANCE SHOWING
STRONGER WAA ASSOCIATED WITH LEE TROUGH BUILDING IN RESPONSE TO
WESTERLY FLOW. HIGHS MONDAY APPEAR TO BE ABOVE NORMAL AT LEAST
AROUND 90F...IF NOT THE MID 90S BASED ON ADVERTISED AIR MASS ALOFT.

TUESDAY-WEDNESDAY...TROUGH WILL BEGIN TO BUILD ACROSS THE WESTERN US
WITH PATTERN ALOFT BECOMING PROGRESSIVE AND OUT OF THE SW. ANOTHER
HOT DAY IS EXPECTED TUESDAY BEFORE HEIGHT FALLS AND SHIFT IN TROUGH
AXIS RESULTS IN A TREND BACK TOWARDS SEASONAL HIGHS WEDNESDAY.
REGARDING PRECIP CHANCES...PROGRESSIVE FLOW/EMBEDDED WAVES NOT
SHOWING A LOT OF CONSISTENCY RUN TO RUN. SLOWLY APPROACHING COLD
FRONT TUESDAY NIGHT THROUGH WEDNESDAY COINCIDES WITH INCREASED BL
MIXING RATIOS AND INSTABILITY ALONG TROUGH AXIS...AND THERE IS
ENOUGH OF A PRECIP SIGNAL IN EXTENDED GUIDANCE TO KEEP 20-30 POPS
IN PLACE DESPITE UNCERTAINTY IN TIMING/POSITION OF BEST FORCING
ALOFT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1122 AM MDT WED SEP 9 2015

WIDELY SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP EARLY THIS
AFTERNOON WITH A SHORTWAVE IN THE NORTHWEST FLOW ALOFT AND
CONVERGENCE ALONG A SURFACE BOUNDARY SLIPPING IN FROM COLORADO.
SHEAR AND INSTABILITY PARAMETERS SUGGEST A MARGINAL RISK FOR A
SEVERE STORM OR TWO...BUT COVERAGE WILL BE LIMITED BY THE WEAK
FORCING ALOFT. WILL CARRY A VCTS AT BOTH KGLD AND KMCK THROUGH THE
AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...DR
AVIATION...024
Hazardous weather outlook, Sep 9, 10:26 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT WED SEP 9 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT WED SEP 9 2015 /1126 AM CDT WED SEP 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING ALONG A MCCOOK NEBRASKA TO BURLINGTON COLORADO LINE.
THERE IS A MARGINAL RISK FOR A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF QUARTERS OR WIND GUSTS UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
NIGHT. A FEW MARGINALLY SEVERE STORMS CANNOT BE RULED OUT. HAIL
AND GUSTY WIND WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 9, 1:54 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM CDT WED SEP 9 2015

KSZ002-092045-
RAWLINS KS-
254 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAWLINS COUNTY UNTIL 345
PM CDT...

AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF MCDONALD...OR 14 MILES WEST OF ATWOOD...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATWOOD...MCDONALD...BLAKEMAN AND BEARDSLEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3979 10086 3957 10095 3957 10108 3968 10141
      3971 10141 3986 10136
TIME...MOT...LOC 1954Z 286DEG 17KT 3975 10130

024

The radar

The Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
September 9, 3:25 PM CST
Where
Red Willow County, 6.83 mi NE of Bartley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.325, -100.216

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594716.